Thunderstorm Wind, Borden
- When
- May 23, 6:28 PM CST to 6:33 PM CST
- Where
- Borden County, 16.09 mi NE of Gail
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 32.900, -101.200
The active weather pattern continues with an afternoon dryline and colliding outflow boundaries aiding in the development of numerous thunderstorms across the eastern Permian Basin. Large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
The active weather pattern continues with an afternoon dryline and colliding outflow boundaries aiding in the development of numerous thunderstorms across the eastern Permian Basin. Large hail. damaging winds and flash flooding were observed with a few of these thunderstorms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 23, 4:53 PM CST, 1 hour 35 minutes earlier.
Area Forecast Discussion National Weather Service Midland/Odessa TX 553 PM CDT Tue May 23 2023 ...New AVIATION... .SHORT TERM... (This afternoon through Wednesday night) Issued at 114 PM CDT Tue May 23 2023 500mb RAP analysis shows subtle ridging across southern AZ/NM, providing northwest flow of around 25-30kts across our area. With prevalent low level moisture in place across the eastern zones (55- 65F dewpoints), this westerly flow helps sharpen up a dryline late this morning along the TX/NM state line, stretching southward through the Big Bend. The dryline mixes eastward towards the central Permian Basin through the early afternoon, pushing the 60F dewpoints into the far eastern zones. Efficient insolation this morning has sent temperatures well into the 80s already, pushing the low 90s in some spots. This and the good moisture combine into 1000-2000 J/kg of MLCAPE, with the better instability located east of the dryline. Between convective temperature being reached and localized lift along the dryline, convective initiation is expected around first across western Stockton Plateau 19-20z, followed by the plains around 20-21z. Ultimately, the placement of the dryline will be key to the location of CI in the plains. Storm coverage will not be as great as yesterday, but the focus for severe storms is across the northeastern Permian Basin and western Low Rolling Plains where the better CAPE is found. Environmental shear gradually increases from a measly 15-20kts to around 30kts by the early evening but convectively driven cold pools may locally enhance bulk shear to 40- 50kts. All modes of severe weather are possible with storms today with the primary threats being very large hail and damaging winds. If storms linger beyond 00z, SRH becomes enhanced by a strengthening LLJ which may aid in isolated tornado development across the far eastern zones. Depending on outflow boundary-based development, all storm activity should move out of the area by 06z tonight. Northwest flow persists through tomorrow as well, with the dryline having retreated up against the higher terrain tomorrow morning. Thanks to plenty of low level moisture in place scattered thunderstorms are possible initially off the higher terrain of the Davis Mountains and high New Mexico plains. From there, northwesterly flow could allow for upscale growth as storms move southeastward into the Permian Basin. Where storms initially develop in eastern New Mexico and available environmental instability and shear will determine where a potential MCS may move through tomorrow evening, whether it will hit the central/eastern Permian Basin, clip the eastern edge, or not develop at all remains to be seen. Any lingering boundaries from today's convection may locally enhance storm development as well. As for temperatures, lows tonight and Wednesday night will be right around normal with highs tomorrow being a touch cooler than today across the northern/northeastern Permian Basin owing to any precipitation from today/tonight. -Munyan && .LONG TERM... (Thursday through Monday) Issued at 114 PM CDT Tue May 23 2023 Upper ridge over Mexico Thursday will extend northward across the region with a low over WA/OR and its trough extending southward to CA. This pattern will continue Friday and Saturday. A cut off low develops over CA Sunday moving down across the state Monday... wobbling over Srn CA Tuesday and into Nrn Mexico Wednesday. On Thursday upper ridge builds over the western half of the country. High temperatures mostly in the 80s Thursday through Sunday with 90s along the Pecos and Rio Grande. Temperatures warm early next week with 90s becoming more widespread. Lows mainly in the 60s with a few 50s for higher elevation and Nrn Lea Co. SE wind Thursday and Friday will help to keep moisture in place with dewpts in the 60s. Been active this week with thunderstorms around the area... this will continue Thursday with a Marginal Risk running N-S along the NM/TX border. Thunderstorms continue over the higher elevations and Nrn Permian Basin Friday through Sunday shifting more to the east Monday. && .AVIATION... (00Z TAFS) Issued at 546 PM CDT Tue May 23 2023 VFR conditions will prevail next 24 hours. Convective chances this evening look best KMAF/KHOB, but chances too low to include attm. NAM brings in a stratus deck overnight, w/cigs as low as IFR KMAF/KHOB, but this is an outlier, and we've left them out for now, as well. Otherwise, return flow persists, but on the light side. Forecast soundings develop a cu field late Wednesday morning KFST, spreading through other terminals by mid-afternoon, w/bases 6-11kft agl. && .PRELIMINARY POINT TEMPS/POPS... Big Spring 62 86 62 85 / 30 20 30 30 Carlsbad 61 94 63 89 / 0 10 10 30 Dryden 67 93 68 90 / 30 20 10 10 Fort Stockton 66 95 65 89 / 10 20 10 30 Guadalupe Pass 63 88 62 84 / 0 0 0 20 Hobbs 59 88 61 85 / 10 10 30 30 Marfa 55 90 56 87 / 10 10 10 30 Midland Intl Airport 63 89 63 87 / 10 20 20 30 Odessa 64 90 65 88 / 10 20 20 30 Wink 64 95 66 90 / 0 10 20 30 && .MAF WATCHES/WARNINGS/ADVISORIES... TX...None. NM...None. && SHORT TERM...16 LONG TERM....72 AVIATION...44
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 155 PM CDT Tue May 23 2023 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-241900- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 155 PM CDT Tue May 23 2023 /1255 PM MDT Tue May 23 2023/ This Hazardous Weather Outlook is for southeast New Mexico, southwest Texas and western Texas. .DAY ONE...This afternoon and tonight. Thunderstorms are expected this afternoon and evening, with strong to severe storms possible, especially across portions of the Permian Basin and Lower Trans Pecos. Primary threats will include large hail, damaging wind, heavy rain, with a tornado or two possible. Heavy rain may also produce localized flooding and flash flooding. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Thunderstorms are possible each day this week, with the greatest chance for severe thunderstorms over the Northeast Permian Basin and Davis Mountains. Large hail and damaging wind are the main concerns, though a tornado or two cannot be ruled out. Any storm that develops will also be capable of producing frequent lightning and locally heavy rain that could lead to flash flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon or tonight mainly across the Northeast Permian Basin. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
Special Weather Statement
National Weather Service Midland/Odessa TX
509 PM MDT Tue May 23 2023
NMZ029-033-240000-
Northern Lea County NM-Central Lea County NM-
509 PM MDT Tue May 23 2023
...A strong thunderstorm will impact portions of northeastern Lea
County through 600 PM MDT...
At 508 PM MDT, Doppler radar was tracking a strong thunderstorm near
McDonald, or near Tatum, moving east at 30 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Lovington, Tatum, McDonald, Crossroads, Gladiola and Tatum Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3298 10306 3298 10338 3357 10342 3357 10306
TIME...MOT...LOC 2308Z 274DEG 24KT 3318 10324
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
91Special Weather Statement
National Weather Service Midland/Odessa TX
622 PM CDT Tue May 23 2023
TXZ046-047-051-052-240000-
Martin TX-Dawson TX-Howard TX-Borden TX-
622 PM CDT Tue May 23 2023
...A strong thunderstorm will impact portions of southwestern Borden,
northwestern Howard, northeastern Martin and southern Dawson Counties
through 700 PM CDT...
At 622 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lamesa, moving east at 25 mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Lamesa, Ackerly, Lamesa Municipal Airport, Los Ybanez, Sparenberg,
Tenmile, Patricia, Knott, Vealmoor, Key and Klondike.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
western Texas.
&&
LAT...LON 3259 10220 3278 10194 3271 10134 3229 10154
TIME...MOT...LOC 2322Z 282DEG 23KT 3265 10192
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
93Special Weather Statement
National Weather Service Midland/Odessa TX
635 PM CDT Tue May 23 2023
TXZ068-069-240015-
Crane TX-Upton TX-
635 PM CDT Tue May 23 2023
...A strong thunderstorm will impact portions of east central Crane
and northern Upton Counties through 715 PM CDT...
At 634 PM CDT, Doppler radar was tracking a strong thunderstorm near
Crane, moving east at 20 mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Crane and Crane County Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3130 10236 3142 10243 3159 10204 3136 10188
TIME...MOT...LOC 2334Z 251DEG 18KT 3139 10229
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
93Special Weather Statement
National Weather Service Midland/Odessa TX
638 PM CDT Tue May 23 2023
TXZ052-063-240030-
Glasscock TX-Howard TX-
638 PM CDT Tue May 23 2023
...A strong thunderstorm will impact portions of northeastern
Glasscock and southern Howard Counties through 730 PM CDT...
At 637 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lomax, or 11 miles south of Big Spring, moving east at 15 mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Forsan, Lomax, Elbow and Big Spring Country Club.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
western Texas.
&&
LAT...LON 3209 10126 3199 10127 3199 10162 3216 10166
3224 10129 3209 10125
TIME...MOT...LOC 2337Z 267DEG 13KT 3209 10154
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
93Special Weather Statement
National Weather Service Midland/Odessa TX
649 PM CDT Tue May 23 2023
TXZ047-048-240030-
Scurry TX-Borden TX-
649 PM CDT Tue May 23 2023
...A strong thunderstorm will impact portions of northwestern Scurry
and northern Borden Counties through 730 PM CDT...
At 649 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles north of Gail, moving east at 25 mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Fluvanna.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
western Texas.
&&
LAT...LON 3279 10107 3281 10165 3296 10169 3297 10108
TIME...MOT...LOC 2349Z 264DEG 22KT 3294 10152
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
93Special Weather Statement
National Weather Service Midland/Odessa TX
707 PM CDT Tue May 23 2023
TXZ046-047-051-052-240045-
Martin TX-Dawson TX-Howard TX-Borden TX-
707 PM CDT Tue May 23 2023
...A strong thunderstorm will impact portions of southwestern Scurry,
southern Borden, Howard, northeastern Martin and southeastern Dawson
Counties through 745 PM CDT...
At 706 PM CDT, Doppler radar was tracking a strong thunderstorm over
Ackerly, moving southeast at 30 mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Big Spring, Ackerly, Coahoma, Sand Springs, Luther, Big Spring
Country Club, Sparenberg, Vincent, Knott and Vealmoor.
This includes Interstate 20 between mile markers 176 and 190.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
western Texas.
&&
LAT...LON 3216 10137 3240 10177 3257 10186 3274 10173
3253 10117 3245 10117
TIME...MOT...LOC 0006Z 297DEG 27KT 3252 10169
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
93The Lubbock radar (KLBB), 101 km away, was scanning. The volume nearest the first event began at 00:29 UTC.
2 hail, 2 flash flood, 1 thunderstorm wind. Local standard time, as filed.
Trained spotter measured 1.9 inch hailstone near the Colorado City airport.
Broadcast media relayed a report of approximately ping pong ball size hail in Big Spring. Time estimated by radar.
Report from mPing of street flooding, road closures, or vehicles stranded.
Report from mPing of street flooding, road closures, or vehicles stranded.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, May 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1101451, 1101448, 1101450, 1101446, 1101447.